Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 11:16 AM CDT for Ida County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 1998, 11:16 AM CDT (16:16 UTC)
- Expired
- May 30, 1998, 11:50 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Ida County, IA
The radar
The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 11:18 AM CDT | Hail 0.75 | Galva, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS1 KFSD 301617 RRA SVRFSD IAC093-301650- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1116 AM CDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN IDA COUNTY IN NORTHWESTERN IOWA * UNTIL 1150 AM CDT * AT 1115 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 47 MILES EAST OF SIOUX CITY OR 5 MILES WEST OF GALVA MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GALVA AROUND 1120 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. GILLISPIE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:52 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 30, 9:52 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 952 AM CDT SAT MAY 30 1998 WL UPDATE ZONES TO GET RID OF WATCH. WSR-88D AT FSD SHOWS TSTMS STILL STG VCNTY NEBRASKA BRDR E OF YKN INTO NW IA. MAY NEED TO REEVALUATE HI TEMPS THIS AFTN BASED ON RAIN COOLING. .FSD...NONE BLOOM
In the hours before
Special weather statement, May 30, 8:28 AM CDT, 2 hours 48 minutes before
SDZ038>040-050-052>054-057>059-063-064-301600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 828 AM CDT SAT MAY 30 1998 ...THE SEVERE THUNDERSTORM WATCH FOR PART OF SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED... THE SEVEVE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...BEADLE...KINGSBURY...BROOKINGS...BRULE...AURORA...DAVISON ...GREGORY...CHARLES MIX AND DOUGLAS. THE STRONGEST THUNDERSTORMS IN THE WATCH AREA WERE NEAR THE MISSOURI RIVER AROUND THE YANKTON AREA AND EAST. THUNDERSTORMS IN THE ABOVE MENTIONED COUNTIES ARE WEAK AND EXPECTED TO CONTINUE TO WEAKEN AND MOVE EAST. MORE THUNDERSTORMS CAN BE EXPECTED IN THE ABOVE MENTIONED COUNTIES LATE THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. BLOOM
Special weather statement, May 30, 8:28 AM CDT, 2 hours 48 minutes before
SDZ038>040-050-052>054-057>059-063-064-301600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 828 AM CDT SAT MAY 30 1998 ...THE SEVERE THUNDERSTORM WATCH FOR PART OF SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED... THE SEVEVE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...BEADLE...KINGSBURY...BROOKINGS...BRULE...AURORA...DAVISON ...GREGORY...CHARLES MIX AND DOUGLAS. THE STRONGEST THUNDERSTORMS IN THE WATCH AREA WERE NEAR THE MISSOURI RIVER AROUND THE YANKTON AREA AND EAST. THUNDERSTORMS IN THE ABOVE MENTIONED COUNTIES ARE WEAK AND EXPECTED TO CONTINUE TO WEAKEN AND MOVE EAST. MORE THUNDERSTORMS CAN BE EXPECTED IN THE ABOVE MENTIONED COUNTIES LATE THIS AFTERNOON AND THIS EVENING. THESE THUNDERSTORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. BLOOM
Special weather statement, May 30, 10:30 AM CDT, 46 minutes before
SDZ038>040-050-052>071-NEZ013-301600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT SAT MAY 30 1998 ...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA EXPIRES... THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...THEREFORE...THE SEVERE THUNDERSTORM WATCH NUMBER 464 HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE OVER FAR SOUTHEAST SOUTH DAKOTA THROUGH 11AM. CHAPMAN
Special weather statement, May 30, 10:30 AM CDT, 46 minutes before
SDZ038>040-050-052>071-NEZ013-301600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT SAT MAY 30 1998 ...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...AND EXTREME NORTHEAST NEBRASKA EXPIRES... THE THREAT OF SEVERE WEATHER HAS DIMINISHED OVER SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...THEREFORE...THE SEVERE THUNDERSTORM WATCH NUMBER 464 HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE OVER FAR SOUTHEAST SOUTH DAKOTA THROUGH 11AM. CHAPMAN
Special weather statement, May 30, 10:45 AM CDT, 31 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-310600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 945 AM MDT SAT MAY 30 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN SOUTH DAKOTA AND PARTS OF SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MOST LIKELY AREAS TO SEE SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM SPEARFISH TO WINNER. DISCUSSION... AN UPPER LEVEL FEATURE lWILL MOVE FROM THE NORTHERN ROCKIES TO THE NORTHERN PLAINS. AS THE SYSTEM MOVES EAST IT SHOULD PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL. WCJIN-WYNE BAILEY
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:45 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 35 min |
| May 30, 9:08 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 32 min |
| May 30, 9:41 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| May 30, 11:29 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.